Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Rapamune

MagazineApril 2003 (Vol. 14 Issue 1)Rapamune

Rapamune (sirolimus), an immunosuppressant for after organ transplants, has had a troubled history, with patients having the unfortunate habit of dying - especially after liver transplants

Rapamune (sirolimus), an immunosuppressant for after organ transplants, has had a troubled history, with patients having the unfortunate habit of dying - especially after liver transplants. But bad has just turned to worse with the news that patients given the drug after a lung transplant are also more likely to die.

One study found that three out of 15 patients died after a lung transplant while taking the drug; another reported death after the patient developed a serious bronchial disorder.

The Food and Drug Administration, America's drugs regulator, says that the drug is no longer recommended for use after lung transplants.

Similar things have been said about it after liver transplants and, as a result, its manufacturer, Wyeth, had to pull it as an immunosuppressant for use after liver transplantation.

All of this has happened despite the best efforts of Wyeth. With what they called 'an unrestricted educational grant', the company recently funded a book that was supposedly an independent review of the drug, which just happened to extol the virtues of the drug.

Unfortunately, the findings in the book clashed with the scientific evidence. Studies showed that transplant patients using the drug could die within 30 days. One study found that 5 per cent of liver transplant patients suffered blood clots within 16 days of transplant surgery while taking the drug compared with just 0.9 per cent of those taking another immunosuppressant, tacrolimus.

In another study, 8.9 per cent of Rapamune patients suffered a blood clot compared with 3.8 per cent of patients taking tacrolimus after liver surgery.

Rapamune can also raise cholesterol and triglyceride levels, and cause high blood pressure, anaemia, acne, rash, joint pain and diarrhoea.

It was originally intended to stop organ rejection in kidney-transplant patients. Perhaps that's where Wyeth should have left it.


Diabetes: the real culprits

Warfarin: bleeding and worse

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved